You asked a lot of question that I will try and give my view on as many as I can. But as ever please bear in mind we are not doctors here. I know that other people including one of the moderators will be able to add a lot more. I am a bit confused about
what meds you are on. is it just 5mg of pred or do you take azathioprine as well? If you take both then you may want to talk to your doctor about
the possibility of trying to come off the pred (and perhaps increasing the azathioprine) to see if it is that causing your joint pain as it does that in some people. But whilst the vast majority of people do very well with AIH in some the joint and other pains plus fatigue continues despite normal blood test results and you need to adjust your lifestyle accordingly. The docs can't explain why some people are affected like this. I have been lucky and been on meds for 13 years now. Able to work full time until my recent retirement and do not have any of the joint and other pains - just a few minor side effects from the meds.
You do need to check with your hep about
the supplements you are taking. They are probably OK but it is important to double check. Likewise he may or may not say it is OK to take ibuprofen even once a month. It is important to have personalised advice as we are all at different stages of the disease.
Many people I know with the joint pain and AIH have found a product called Bio Freeze helpful. Again do double check with your doc but I have never found any that object to its use. It basically induces a feeling of cold in the area you rub/put it on which seems to help.
The contusions under your skin - if your hep has said it is nothing to do with AIH then I am wondering what makes you think it is. I know via another forum many many people with AIH and I have never heard of a side effect called 'thrombocotosis' or anything similar - nor a rash apart from as a reaction to meds. (You aren't thinking of thrombocyt
openia are you which is another autoimmune disorder? If so then it is quickly diagnosed from a blood test and as far as I know there is no link with AIH). I know that pred can cause blood sugar problems in some people but not usually at the low dose you are on. Pleased that your very slightly high blood pressure has normalised.
I am confused about
the severity of your disease given you are taking lactulose. Have you been diagnosed with ascites? If so then it is doubly important that you check with your doc before doing anything.
I am not aware of any special diet for AIH other than a normal healthy diet.
Alcohol is one of those questions that different docs give different answers on - and again it is essential that you get specific advice. I was told I could drink alcohol occasionally once my AIH was well controlled. But I know some doctors (and most docs in the US) recommend complete abstinence. But again it is absolutely essential you get personalised advice on that as only your hep knows how much liver damage you have. There can be no doubt that alcohol puts a strain on the liver so it seems common sense apart from anything else to reduce that. I know I am repeating myself about
this personalised advice bit but I can't over stress how important it is. It may be helpful to draw up a list of questions for your next hep visit so you can get advice on everything you have asked.
In an acute attack of AIH which you asked about
the main symptom is raised LFTs. Some people get jaundice but others don't. You do get to the stage when you can tell I think. With me it is the increasing nausea and then the yellowing of the skin and eyes but I am unusual in that my readings go sky high very quickly when I have a flare. But we are all different.
Sorry I can't help on the disability question as I am in UK where the system is different but I am sure some others will be able to help.
Post Edited (AIHer) : 7/27/2012 7:10:44 AM (GMT-6)